Alert archive / Vermont / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 32, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 18, 1997, 1:36 AM EDT for Addison County, Chittenden County, Vermont. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 1997, 1:36 AM EDT (05:36 UTC)
- Expired
- Jul 18, 1997, 2:30 AM EDT
- In force
- 54 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Addison County, VT, Chittenden County, VT
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1217 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 180539 RRA SVRBTV VTC007-001-180630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 136 AM EDT FRI JUL 18 1997 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 230 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHWEST VERMONT ...CHITTENDEN COUNTY IN WEST CENTRAL VERMONT ...NORTHERN ADDISON COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS OVER LAKE CHAMPLAIN...APPROACHING CHITTENDEN AND ADDISON COUNTIES IN WESTERN VERMONT. THESE STORMS WILL REACH A LINE FROM BURLINGTON DOWN TO HINESBURG AND FERRISBURG BY 140 AM...REACHING THE UNDERHILL TO STARKSBORO AREAS BY 155 AM. SEVERE THUNDERSTORMS PRODUCE STRONG DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY LIGHTNING. IF YOU ARE CAUGHT OUTSIDE AND CAN NOT FIND REFUGE IN A STURDY INDOOR SHELTER...CROUCH DOWN IN A DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. STAY AWAY FROM TREES...HILL TOPS...WIRE FENCES AND METAL OBJECTS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 8:24 PM EDT, 5 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 8:24 PM EDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 815 PM EDT THU JUL 17 1997 SEVERE TSTM WATCH IN EFFECT FOR FA UNTIL 10 PM. CRNTLY (00Z)...A LINE OF SEVERE TSTMS WAS PASSING THRU WASHINGTON/ERN CHITTENDEN AND ADDISON CTYS WITH SOME PRECEDING CELLS IN ADDISON CTY. IMMEDIATELY THEREAFTER...CLRG SKIES ON THE HORIZON. THEREFORE...WUD SUSPECT NY PTNS OF WATCH TO BE DISCONTINUED WITHIN THE HOUR. IN VT...TSTMS WL LKLY NOT EXIT ERN VT BTWN 9-10 PM. MOST TSTM ACTVTY FAST MOVING WITH NO CRNT EVIDENCE OF TRAINING AND ON OUTSKIRTS OF AREA IMPACTED BY ERLR FLOODING THIS WEEK. NO EVIDENCE OF ANY RENEWED FLOODING...BUT WL KEEP AN EYE FOR THIS SENSITIVE AREA AS A QUICK INCH OR MORE POSSIBLE. THIS LINE SHLD BE THE LAST HURRAH FOR AWHILE UNTIL MORE ACTVTY ASSOC WITH COLD FRNT IN ONTARIO APPROACHES FA AFT MIDNIGHT. CRNT FCST HAS WORDING OF SHOWERS/TSTMS UNTIL MIDNIGHT BUT BASED ON ACTVTY IN ONTARIO...WUD THINK MORE SHOWERnS BFR DAYBREAK AND SHLD LEAVE IN FCST. ALY...MAY HAVE MORE INPUT CLOSER TO ISSUANCE TIME AFT SVR WX THREAT EXITS. KCXX HAS BEEN UP LESS THAN AN HOUR SO NO PCPN PRODUCTS ATTM. SLW
In the hours before
Local storm report, Jul 17, 7:48 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
748 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MASSENA ARPT NY 58 MPH TSTM GUST
07/17/97 ST LAWRENCE WIND REPORTED AT RICHARDS
FIELD AIRPORT
0510 PM MADRID NY WIND DAMAGE
07/17/97 ST LAWRENCE LARGE TREES DOWNED BY
WIND.
0535 PM MILTON VT WIND DAMAGE
07/17/97 CHITTENDEN LARGE TREES DOWN ON HOUSES
AND PORCH ROOF BLOWN OFF.
POWER LINES DOWN.
0610 PM WINDSOR VT 60 MPH TSTM GUST
07/17/97 WINDSOR LARGE TREES DOWN. WIND
ESTIMATED 50-70 MPH BY
POLICE.Local storm report, Jul 17, 7:50 PM EDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
748 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MASSENA ARPT NY 58 MPH TSTM GUST
07/17/97 ST LAWRENCE WIND REPORTED AT RICHARDS
FIELD AIRPORT
0510 PM MADRID NY WIND DAMAGE
07/17/97 ST LAWRENCE LARGE TREES DOWNED BY
WIND.
0535 PM MILTON VT WIND DAMAGE
07/17/97 CHITTENDEN LARGE TREES DOWN ON HOUSES
AND PORCH ROOF BLOWN OFF.
POWER LINES DOWN.
0610 PM WINDSOR VT 60 MPH TSTM GUST
07/17/97 WINDSOR LARGE TREES DOWN. WIND
ESTIMATED 50-70 MPH BY
POLICE.Special weather statement, Jul 17, 9:56 PM EDT, 3 hours 40 minutes before
NYZ026>031-034-035-VTZ001>012-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 956 PM EDT THU JUL 17 1997 ...THE SEVERE THUNDERSTORM WATCH FOR VERMONT AND NORTHERN NEW YORK HAS BEEN CANCELLED... THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF VERMONT AS OF 950 PM. THERE IS NO ADDITIONAL THREAT OF SEVERE WEATHER ACCROSS NORTHERN NEW YORK AND VERMONT SO THE WATCH HAS BEEN CANCELLED.
Special weather statement, Jul 17, 9:59 PM EDT, 3 hours 37 minutes before
NYZ026>031-034-035-VTZ001>012-180300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 956 PM EDT THU JUL 17 1997 ...THE SEVERE THUNDERSTORM WATCH FOR VERMONT AND NORTHERN NEW YORK HAS BEEN CANCELLED... THUNDERSTORMS HAVE WEAKENED AND MOVED OUT OF VERMONT AS OF 950 PM. THERE IS NO ADDITIONAL THREAT OF SEVERE WEATHER ACCROSS NORTHERN NEW YORK AND VERMONT SO THE WATCH HAS BEEN CANCELLED.
Local storm report, Jul 17, 11:17 PM EDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1117 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MASSENA ARPT NY 58 MPH TSTM GUST
07/17/97 ST LAWRENCE WIND REPORTED AT RICHARDS
FIELD AIRPORT
0515 PM MADRID NY WIND DAMAGE
07/17/97 ST LAWRENCE LARGE TREES DOWNED BY
WIND.
0515 PM MADRID NY .75 INCH HAIL
07/17/97 ST LAWRENCE
0535 PM MILTON VT WIND DAMAGE
07/17/97 CHITTENDEN LARGE TREES DOWN ON HOUSES
AND PORCH ROOF BLOWN OFF.
POWER LINES DOWN.
0610 PM WINDSOR VT 60 MPH TSTM GUST
07/17/97 WINDSOR LARGE TREES DOWN. WIND
ESTIMATED 50-70 MPH BY
POLICE.
0637 PM SOUTH COLTON NY .75 INCH HAIL
07/17/97 ST LAWRENCE
0730 PM BRISTOL VT WIND DAMAGE
07/17/97 ADDISON TREES AND POWER LINES DOWN
0815 PM SHELBURNE VT WIND DAMAGE
07/17/97 CHITTENDEN TREE LIMBS AND POWER LINES
DOWN REPORTED BY LOCAL
POLICE
0820 PM NORTHFIELD VT WIND DAMAGE
07/17/97 WASHINGTON TREES DOWN ON ROUTE 12
0830 PM BRADFORD VT WIND DAMAGE
07/17/97 ORANGE LARGE TREES DOWNLocal storm report, Jul 17, 11:20 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1117 PM EDT THU JUL 17 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM MASSENA ARPT NY 58 MPH TSTM GUST
07/17/97 ST LAWRENCE WIND REPORTED AT RICHARDS
FIELD AIRPORT
0515 PM MADRID NY WIND DAMAGE
07/17/97 ST LAWRENCE LARGE TREES DOWNED BY
WIND.
0515 PM MADRID NY .75 INCH HAIL
07/17/97 ST LAWRENCE
0535 PM MILTON VT WIND DAMAGE
07/17/97 CHITTENDEN LARGE TREES DOWN ON HOUSES
AND PORCH ROOF BLOWN OFF.
POWER LINES DOWN.
0610 PM WINDSOR VT 60 MPH TSTM GUST
07/17/97 WINDSOR LARGE TREES DOWN. WIND
ESTIMATED 50-70 MPH BY
POLICE.
0637 PM SOUTH COLTON NY .75 INCH HAIL
07/17/97 ST LAWRENCE
0730 PM BRISTOL VT WIND DAMAGE
07/17/97 ADDISON TREES AND POWER LINES DOWN
0815 PM SHELBURNE VT WIND DAMAGE
07/17/97 CHITTENDEN TREE LIMBS AND POWER LINES
DOWN REPORTED BY LOCAL
POLICE
0820 PM NORTHFIELD VT WIND DAMAGE
07/17/97 WASHINGTON TREES DOWN ON ROUTE 12
0830 PM BRADFORD VT WIND DAMAGE
07/17/97 ORANGE B LARGE TREES DOWNThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:43 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Washington | 62 min |
| Jul 18, 2:01 AM EDT | Severe Thunderstorm Warning | BTV | Washington | 59 min |
| Jul 18, 2:35 AM EDT | Severe Thunderstorm Warning | BTV | Orange | 55 min |
| Jul 18, 4:40 PM EDT | Severe Thunderstorm Warning | BTV | Orange | 20 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.